Lamictal is a medication prescribed as an anticonvulsant to treat epilepsy and as a mood stabilizer used to treat bipolar disorder. It’s the brand name for the generic prescription drug lamotrigine.
It’s very important to follow you doctor’s dosing instructions when taking Lamictal. Taking too much Lamictal or taking it in combination with other anticonvulsant medications can lead to a rare but serious and potentially deadly skin rash. This rash may occur at any point while taking Lamictal but it is more likely to appear within the first two to eight weeks after you start taking the medication.
Seek medical help immediately if any type of skin rash occurs or if you have symptoms of an allergic reaction such as hives, fever, swollen lymph nodes, painful sores in your mouth or around your eyes, facial or throat swelling, abdominal pain, vomiting, nausea, yellowing of the eyes, or trouble breathing.
While addiction to Lamictal is not as common as addiction to some other drugs such as opiates or benzodiazepines, it can occur. If someone abuses Lamictal by taking more than their prescribed dose or if they take it for recreational purposes as an escape from reality, it’s possible to develop a dependency on the drug.
Once addicted, stopping the drug will cause Lamictal withdrawal symptoms. If you are addicted to Lamictal and you want to stop taking it, the safest way to withdraw from Lamictal is to enter a professional medical detox program. Learn more below about Lamictal withdrawal symptoms and treatment.
If you stop taking Lamictal suddenly, you may experience withdrawal symptoms. It can be dangerous to stop taking this medication without tapering and without medical supervision. If you need help stopping Lamictal, contact your doctor or a professional addiction treatment program.
Symptoms of Lamictal withdrawal may include:
Lamictal withdrawal symptoms usually begin about 12 to 24 hours after last taking the drug. Symptoms will usually peak within about two to three days, but they may last for another week or so and gradually decrease in intensity.
If you’re ready to stop taking Lamictal, quitting cold turkey may seem like a good idea.
However, this can be dangerous and lead to Lamictal withdrawal symptoms, including potentially fatal seizures. It’s important to taper off Lamictal under the guidance of your doctor. If you have an addiction to Lamictal, you will need to enter a medical detox program to safely manage withdrawal symptoms.
By entering a medical detox program, you will be closely monitored in a safe environment.
Also, by participating in an addiction treatment program, you will give yourself a better chance at lasting recovery as a result of the structured medical and emotional support. When you are looking for a detox center, you may want to find out if they treat dual diagnoses or co-occurring conditions if you have any other medical conditions or addictions to other substances.
If you are pregnant or have children, you will also want to find out if the facility is prepared to help expectant mothers or parents. If a faith-based program is important to you, that is another factor to consider when exploring detox center options.
Withdrawal from Lamictal can be dangerous and even deadly. In order to safely detox, Lamictal withdrawal should be completed under close medical supervision. The ideal program of treatment to ensure the best opportunity for a successful recovery is what’s known as a full continuum of care. Full continuum care moves from the medical detox process, to inpatient or partial hospitalization treatment, and then to an outpatient level of treatment. Once these stages of treatment are completed, you then enter an aftercare or alumni program for ongoing support.
Medical detox is the first stage of Lamictal withdrawal treatment. During this stage of addiction treatment your goal is medical stabilization. The medical detox stage usually runs anywhere from a few days up to a week.
You will receive a medical assessment before you begin the detox process to determine your level of addiction and any other co-occurring conditions or addictions. The medical assessment will include a medical exam and a urine or blood test to screen for drugs.
Your medical team, consisting of doctors, nurses, and support staff, will monitor you throughout the detox process to help manage your withdrawal symptoms.
Often, many individuals will experience anxiety, depression, and other emotional and psychological challenges while detoxing. To help support you emotionally and psychologically, your treatment plan will also include counseling as you begin addiction therapy. After you are medically stabilized, your doctor will determine a longer-term treatment plan for you.
If you have any co-occurring medical conditions or other addictions or you experience post-acute withdrawal syndrome (PAWS), your doctor may recommend that you continue with the next stage of treatment on an inpatient basis. This level of treatment is rigorous, and it includes ongoing 24/7 medical monitoring. During this time, you will also begin seeing a therapist on a regular basis.
After detox if you don’t continue as an inpatient, the next stage is called partial hospitalization. In many ways this stage combines inpatient care and outpatient treatment. You’ll stay at a transitional living facility in order to focus on your recovery. While you’re there, you will attend a supportive, intensive, and structured treatment program each day, five days a week for six hours each day. Depending on your emotional and psychological needs, you will participate in individual, group, and family therapy.
This stage is focused on learning positive life skills, including coping mechanisms and relapse prevention techniques. These skills will help you to be better prepared for a successful long-term recovery.
The outpatient program level of treatment gives you the freedom to live at home while still attending counseling and other support programs. You will be involved in about nine hours of clinical therapy each week during this stage, depending on your treatment plan. These therapy sessions will meet several times over the course of each week. You will continue learning how to manage any cravings, stress, and other issues you may experience while continuing to adjust to life outside the treatment center.
This is the last stage of formal treatment. Some programs that do not follow a full continuum of care are outpatient only programs.
After successfully completing the formal treatment program, you will have the opportunity to join an aftercare or alumni program. This allows you to get to know other treatment center graduates during weekly support groups and other social events.
Participating in this support network provides opportunities to continue to grow and focus on your recovery. Joining an alumni community can give you a space to share relapse prevention strategies, new experiences, stress management techniques with others who understand the recovery process.
Ready to get Help?
Were here 24/7. Pick up the phone.
Lamictal is a prescription medication used to treat epilepsy and bipolar disorder. It’s important to follow dosing instructions carefully. Higher doses of Lamictal can cause a dangerous skin rash. Get help right away if you develop a skin rash or symptoms of allergic reaction such as hives. Lamictal is not abused as much as some other drugs but it can happen. Symptoms of Lamictal withdrawal can be uncomfortable and it is best to find a professional medical detox program to support you during Lamictal withdrawal.
Parker, Carol (2012, May 16). Lamictal Withdrawal. Retrieved from http://www.drugsdb.com/
Lamictal Tablet. Retrieved from https://www.webmd.com/
Lamotrigine. Retrieved from https://medlineplus.gov/
Alcohol, Benzos, and Opiates—Withdrawal That Might Kill You. Psychology Today. Jan 2010. Retrieved April 2019 from https://www.psychologytoday.com/us/blog/all-about-addiction/201001/alcohol-benzos-and-opiates-withdrawal-might-kill-you